Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 99, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 9, 2023, 2:35 PM CDT for Sedgwick County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2023, 2:35 PM CDT (19:35 UTC)
- Expired
- Jun 9, 2023, 3:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1923 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:10 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 9, 2:10 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 210 PM CDT Fri Jun 9 2023 .SHORT TERM...(This evening through Sunday night) Issued at 207 PM CDT Fri Jun 9 2023 THIS AFTERNOON/EVENING -- An ill-defined frontal boundary resides along a Russell-Wichita-Parsons line early this afternoon. SPC Mesoanalysis suggests 3000-4000 J/kg SBCAPE resides along this corridor, and agitated cu fields are beginning to develop in lieu of this rapid destabilization. While there is a bit more flow aloft than previous days, it will continue to remain relatively weak, and a pulsy storm mode is expected through 03Z this evening. With ample instability, and DCAPE values approaching 1000 J/kg, dime to quarter size hail and 50 to 60 mph wind gusts will be possible with the stronger storms that develop. PWATs remain in the neighborhood of 1.2 to 1.5 inches, and locally heavy rainfall and subsequent localized flooding also be a concern as a result. With the loss of diurnal heating, storms are expected to decrease in coverage, and a brief lull in rain chances should take place tonight before another round of storms rolls through the area. LATE TONIGHT THROUGH SAT MORNING -- A robust, but small and fast shortwave trough is approaching the High Plains this afternoon, and will be the catalyst for numerous storms developing late this afternoon into the evening hours across the High Plains. Better flow in the column should be enough to support and sustain this MCS as it rolls across southern Kansas and much of Oklahoma late tonight through the morning hours on Saturday. With less instability and weaker flow expected as the MCS traverses eastward, a weakening trend is anticipated as it impacts portions of south-central and southeast Kansas. However, nickel-size hail and wind gusts up to 50 mph will be possible within stronger segments of the MCS. SAT AFTERNOON THROUGH SUN NIGHT -- In the wake of Saturday morning's MCS, strong subsidence should significantly reduce the coverage of diurnally driven convection Saturday afternoon. However, the atmosphere should have enough time to recover in time for the arrival of the area's next frontal passage late Saturday night. While details remain a bit fuzzy, there appears to be more consistency in the short-term models that a complex of showers and storms will sweep across portions of the eastern half of Kansas. With better dynamics remaining across far eastern Kansas, would expect storm coverage and intensity to be greater across southeast Kansas as the cold front passes through that area late Saturday night into early Sunday morning. The strongest storms may be able to produce up to dime-size hail and 50 mph winds. In the wake of the cold front, a few lingering showers may remain across eastern Kansas, and much cooler than average temperatures are expected on Sunday. .LONG TERM...(Monday through Friday) Issued at 207 PM CDT Fri Jun 9 2023 Both the GFS and Euro deterministic models and their ensembles continue to show a potent upper trough digging into the southwestern CONUS by early next week. There are still some uncertainties in the exact details. However, with a persistent upper jet progged to be in place across the southern/central plains more much of next week with several shortwave impulses embedded within the flow, periodic rain chances will continue to remain in the forecast for next week. There is still too much uncertainty if any of this activity will be strong to severe, but models have been trending in keeping better dynamics and thermodynamics further south into Texas and Oklahoma. Regardless, there is a strong signal for below average temperatures for much of next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1251 PM CDT Fri Jun 9 2023 VFR conditions are expected across the region for the early afternoon hours. Widely scattered showers and storms will develop throughout the afternoon and evening hours and may briefly drop visibilities and cigs to MVFR. Addressed chances of impact as VCTS to indicate uncertainty regarding exact location and timing. Winds should remain relatively calm but will be stronger in storms, so will amend TAF as needed. There may be a brief lull during the evening hours followed by another period of showers and storms coming in from the west. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 87 65 79 / 50 30 40 20 Hutchinson 64 87 63 78 / 40 20 40 10 Newton 65 86 64 78 / 30 30 40 20 ElDorado 65 85 65 77 / 30 30 40 20 Winfield-KWLD 66 86 65 81 / 30 30 30 20 Russell 63 89 61 78 / 40 30 40 10 Great Bend 62 87 62 77 / 50 30 30 10 Salina 65 88 64 79 / 40 20 40 20 McPherson 64 87 63 77 / 40 20 40 20 Coffeyville 66 85 66 82 / 30 40 60 30 Chanute 66 85 66 78 / 30 40 70 40 Iola 66 85 65 77 / 40 40 70 40 Parsons-KPPF 66 85 66 81 / 30 40 70 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JC LONG TERM...JC AVIATION...JK
Hazardous weather outlook, Jun 9, 2:14 PM CDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 214 PM CDT Fri Jun 9 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 214 PM CDT Fri Jun 9 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Scattered afternoon and early evening storms are expected today. A few strong to marginally severe storms will be possible with dime to quarter size hail and wind gusts around 50 to 60 mph. Locally heavy rainfall will also be a concern through the early evening hours. For tonight, storms are expected to track out of Eastern Colorado and into central and south central Kansas after 2 am. Hail up to nickel size and 55 mph winds will also be possible with this activity, in addition to heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storms will be possible Saturday and Saturday night, especially for locations east of Interstate 135. Small hail and brief heavy rain will be the main threats. Scattered storm chances will remain in the forecast for Monday night through Wednesday with widespread severe storms not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:53 PM CDT | Special Weather Statement | ICT | Rice | 37 min |
| Jun 9, 2:56 PM CDT | Special Weather Statement | ICT | Russell | 34 min |
| Jun 9, 3:05 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 55 min |
| Jun 9, 3:29 PM CDT | Special Weather Statement | ICT | McPherson | 31 min |
| Jun 9, 3:32 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Jun 9, 3:38 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 34 min |
| Jun 9, 3:49 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 56 min |
| Jun 9, 3:53 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 67 min |
| Jun 9, 4:16 PM CDT | Special Weather Statement | ICT | Ellsworth | 29 min |
| Jun 9, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 56 min |
| Jun 9, 4:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 29 min |
| Jun 9, 4:32 PM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| Jun 9, 4:38 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 67 min |
| Jun 9, 4:47 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Jun 9, 4:50 PM CDT | Areal Flood Warning | ICT | McPherson | 4 hr |
| Jun 9, 4:59 PM CDT | Special Weather Statement | ICT | Butler | 46 min |
| Jun 9, 5:02 PM CDT | Special Weather Statement | ICT | Rice | 43 min |
| Jun 9, 5:12 PM CDT | Special Weather Statement | ICT | McPherson | 48 min |
| Jun 9, 5:33 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 57 min |
| Jun 9, 5:35 PM CDT | Special Weather Statement | ICT | Reno | 40 min |
| Jun 9, 5:37 PM CDT | Areal Flood Warning | ICT | Barton, Russell | 16 hr |
| Jun 9, 5:46 PM CDT | Special Weather Statement | ICT | Russell | 44 min |
| Jun 9, 5:55 PM CDT | Special Weather Statement | ICT | Harvey | 35 min |
| Jun 9, 6:14 PM CDT | Areal Flood Warning | ICT | Rice | 4 hr |
| Jun 9, 6:18 PM CDT | Special Weather Statement | ICT | Reno | 42 min |
| Jun 9, 6:24 PM CDT | Special Weather Statement | ICT | Chautauqua | 36 min |
| Jun 9, 6:30 PM CDT | Special Weather Statement | ICT | Rice | 45 min |
| Jun 9, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 42 min |
| Jun 9, 6:54 PM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.